FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Announcement Icon
You can win one of three $200 gift cards. Complete our survey by 5pm, 30 June 2024 AEST to enter the draw. Your response will be anonymous so you can't be identified.

My antidepressant turned my natural lean muscle tone into fat and its not getting better :(

rixon
Community Member

Hello there,

I’m a 34 year old male who started taking medication to treat my anxiety and depression in early December 2018. I took one tablet a day for just a month before stopping.

Although I could definitely feel the treatment was helping my mood, I noticed that the composition of my body began to change quickly. I began to lose my naturally lean muscle in my arms and chest and grow a layer of fat (giving me a man boob look). My stomach muscles also became incredibly soft and lost all their natural tone. It actually seemed like all of the muscles in my body softened considerably in just a matter of weeks.

I did not make any modifications to my diet or exercise habits during this period, leading me to believe that these changes can only be related to this medication. Also, rather than putting on weight (which was what I was initially concerned about), I have lost several kilograms. I assume this is because I have lost muscle mass but I cannot be sure.

I was worried that this medication may have affected my hormone levels (mainly testosterone), but all my tests have apparently come back normal. My doctor is perplexed at what has happened to my body in such a small space of time as there is no mention of muscle determination/fat accumulation in the listed side effects. Also, other than a couple of anecdotal reports, there is very little information about this phenomenon online.

It has now been over 2 months since I have stopped this medication, and despite my regular cardiovascular exercise, weight training and healthy eating the problem has not resolved.

I feel very self-conscious about what has happened to my body (particularly my chest) and feel even worse than I did before starting the medication. I worry that my body composition may have now permanently changed or will at least remain in such a state for a long time.
Has anyone experienced or come across anything like I have described? If so, what more can I do to try and recover from this?

Thank you

Ricky

29 Replies 29

As I said the strange thing i haven't gain any weight at all.. I actually lost it. I'm 178cm and have gone from 80kg to 77kg since I took the medication. However, I now have man boobs :(. I have become very obsessed about this as there has been no improvement whatsoever despite all my effort. I can no longer wear half my clothes as a lot of them are quite tight fitting and accentuate the issue. Did the manboobs only come after you started the meds? Has the situation improved at all since you stopped?

The man boobs are still there unfortunately and they appeared while taking the AD. I'm trying to lose them by exercising but the muscle soreness caused by the other meds I'm taking is making the task difficult.

Sucks man seems we are in the same boat 😞

Did you by any chance notice your arms getting fatter and losing muscle too?

My arms didn't fatter but they became more flabby as the muscle tone dropped.

blondguy
Champion Alumni
Champion Alumni

Hi Rixon (and a wave to Gecko89 Tess2 and Geoff)

consider it done Rixon..will do as I have the same question to ask my specialist as well.

Can I ask how severe your anxiety was prior to taking the AD's?

my kind thoughts

Paul

rixon
Community Member
At times it was severe I would say no doubt

memorytrap
Community Member

Hi,

The same thing has happened to me, I maintained my workout intensity - and in fact increased it in the last 4 months - but my body composition has changed and I am worried. Self-image is a huge factor in my depression. I am taking antideppresants. 

rixon
Community Member

Sorry to hear that. Are you like me in that you haven't actually put on weight but just that your muscle has seemingly softened everywhere?

I'm going to see a new GP tomorrow to get a second opinion and possibly a referral to a specialist of some sort if that is a possibility.

memorytrap
Community Member

Yes, around my chest and abdomen. I'm unable to add any tone. I've been on and off training across my life, but usually after 4-5 months I can recover, but ever since I started taking ADs it's been different, my weight has been stable but I've lost tone. The ADs also affect my energy so maybe that is a factor.

I'm halfway through a box, I'm going to see a doctor and just try to get off them completely. The long term defects concern me.